Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
flamboyantkitsch

retin-a making my skin OILY.

Recommended Posts

I've been on Retin-A Micro, Metro Gel (metronidazole or something like that) and oral minocycline for about two weeks. I went through major, major dryness and peeling the first two weeks. The last two days, after putting on Retin-A and Metro Gel, my skin gets OILIER. This seems incredibly paradoxical to me. This same thing has happened to me with benzoyl peroxide in the past - dry at first, then eventually oily. Is this normal? Does it go away if you keep using it?

Also, if you use a retinoid for several months, and then go off of it, will your acne come back? Or is it like Accutane where it's more or less "cured"?

I'm freaking out, I'm such a perfectionist and just want so badly to be pretty and confident and can't do that with zits all over my face. I'm 21 years old and feel I should be done with this, although I know many people get acne into their 40s and beyond. I'm obsessive and compulsive, I've washed my face three times today with St. Ives exfoliating cleanser (I don't normally do that, but the oiliness is making me crazy.) Also I compulsively pick my skin and I know that is one of the worst things you can do for your skin, but I've tried to stop and can't. GAHHH! So frustrated and can't talk to anyone about it because I'm too embarrassed. :(

Share this post


Link to post
Share on other sites
I've been on Retin-A Micro, Metro Gel (metronidazole or something like that) and oral minocycline for about two weeks. I went through major, major dryness and peeling the first two weeks. The last two days, after putting on Retin-A and Metro Gel, my skin gets OILIER. This seems incredibly paradoxical to me. This same thing has happened to me with benzoyl peroxide in the past - dry at first, then eventually oily. Is this normal? Does it go away if you keep using it?

Also, if you use a retinoid for several months, and then go off of it, will your acne come back? Or is it like Accutane where it's more or less "cured"?

I'm freaking out, I'm such a perfectionist and just want so badly to be pretty and confident and can't do that with zits all over my face. I'm 21 years old and feel I should be done with this, although I know many people get acne into their 40s and beyond. I'm obsessive and compulsive, I've washed my face three times today with St. Ives exfoliating cleanser (I don't normally do that, but the oiliness is making me crazy.) Also I compulsively pick my skin and I know that is one of the worst things you can do for your skin, but I've tried to stop and can't. GAHHH! So frustrated and can't talk to anyone about it because I'm too embarrassed. :(

Especially just after the initial breakout period is over, a lot of people experience oiliness. Presumably, this is because sebum can flow more freely now that some of the dead skin cells and solidified sebum plugs have been removed.

Stop using the St. Ives Scrub/Cleanser. I know it feels good, but it's irritating - and irritation at the level of follicle is one of the few things research has shown to increase sebum excretion. Not to mention those walnut shell particles are jagged and sharp, creating microtears all over your skin. Use a mild, gentle cleanser that will get rid of the oil without causing other problems for you. Cetaphil, Purpose, CeraVe are all popular choices on the board.

Share this post


Link to post
Share on other sites

I agree, don´t use harsh mechanical exfoliants unless your skin can handle it (mine does).

I´ve been using Retin-A for 2 years now, and even though my skin was already oily before, it´s definitely a bit oilier now. There is not much you can do, besides using oil blotting sheets and mattifying foundation/powder. I know it´s annoying though.

Stick with Retin-A! Since you´re 21, when a lot of people are still getting breakouts, you might very well get acne again after you stop using Retin-A. But since Retin-A is also an effective anti-ageing product, there is no need to stop using it. After your skin has cleared up, you can decrease application frequency and use it 2-3 times a week for maintenance.

Share this post


Link to post
Share on other sites

I've been using it for about 3 weeks now. I've gotten lots of peeling and I can see the crap coming out. Are you using lots of moisturizer while you are using it? I've found that once I apply at night and after it I put on and rub aquaphor (I use about 1/2 inch) My face is still dry in the morning. In the morning I wet my face in the shower and dry and then use the Neutrogena Oil free moisturizer with spf 15.

Share this post


Link to post
Share on other sites

Hi There!

I hope you are still on here because i haven't been able to find an answer yet to this dilemma...

I started using retin a 0.025 a week ago, and unlike a lot of people I also have been experiencing crazy oily skin. Does this mean I need to go to a higher percentage?

What did you end up finding out?

Thanks!!

Ps- I'm also a 21 year old female dealing with skin issues... I feel your pain! This is my last shot before I'm heading down the accutane road!

Edited by smiles23

Share this post


Link to post
Share on other sites

Hi There!

I hope you are still on here because i haven't been able to find an answer yet to this dilemma...

I started using retin a 0.025 a week ago, and unlike a lot of people I also have been experiencing crazy oily skin. Does this mean I need to go to a higher percentage?

What did you end up finding out?

Thanks!!

Ps- I'm also a 21 year old female dealing with skin issues... I feel your pain! This is my last shot before I'm heading down the accutane road!

Have you tried The Regimen? I'd only consider Accutane if The Regimen doesn't work for you.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×